Forums


Medications & Prescription Treatment

Mixing triptans?

  • By sunshy

    Any thoughts on mixing triptans? I have imitrex, maxalt and relert. (Relert is the most recent one, and I haven’t used it yet.) Just wondering if I can mix and match (for separate attacks, or at least 24 hours after I’ve used the previous triptan) — or is that the highway to migraine hell?

    Reply Created with Sketch. reply
  • By Meaghan Coneys Moderator

    Hi Sunshy,

    Thanks for your post! Perhaps the following article will be helpful – https://migraine.com/migraine-treatment/migraine-medication-relief/. It provides an overview of various medication relief and specifically states that “Doctors also recommend against using many acute treatment medications more than twice a week. More frequent use may lead to medication overuse, or rebound, headache.” This article specifically discusses triptan medications – https://migraine.com/migraine-treatment/triptans/. Perhaps you can find something in there as well! Also, have you spoken to your doctor regarding mixing triptans? We always suggest speaking with your doctor when it comes to medication questions. They will be able to provide you with the most comprehensive answer related to your health. I hope you find this helpful. If you have any additional questions, please do not hesitate to reach out. We love hearing from you. Have a lovely day.

    Warmly,

    Meaghan (Migraine.com Team)

    Reply Created with Sketch. reply
  • By sunshy

    Hi again,

    I’m afraid I’m back with a variant of the same question. I’ve now tried Relert and find it to be marginally better than Imitrex and Maxalt. But I still only get relief for, at most, 24 hours. Then I have to decide: take another Relert? Try a Maxalt? Tough it out with paracetamol? I get so confused about what to do when I first have a symptom, because I know I should take a triptan as soon as I feel a migraine coming on. I do that, and then in 24 hours it comes back. Then I know if I take any more I will get a rebound headache. I’ve been in this feedback loop now since Oct. 22. My doctors don’t have answers for me. Anyone else in this situation?

    Reply Created with Sketch. reply